Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 146, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2014, 5:05 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2014, 5:05 PM CDT (22:05 UTC)
- Expired
- Jun 5, 2014, 5:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:55 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611
WUUS53 KDMX 052205
SVRDMX
IAC063-147-052230-
/O.NEW.KDMX.SV.W.0146.140605T2205Z-140605T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PALO ALTO COUNTY IN NORTHWEST IOWA...
SOUTHERN EMMET COUNTY IN NORTHWEST IOWA...
* UNTIL 530 PM CDT
* AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ESTHERVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
INGHAM LAKE...HIGH LAKE...SWAN LAKE...WALLINGFORD AND WOLDEN COUNTY
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.
LAT...LON 4330 9488 4338 9482 4338 9451 4318 9457
TIME...MOT...LOC 2205Z 282DEG 18KT 4333 9485
HAIL...1.00IN
WIND...60MPH
$$
LEE2 follow-up statements
944
WWUS53 KDMX 052217
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU JUN 5 2014
IAC147-052226-
/O.CAN.KDMX.SV.W.0146.000000T0000Z-140605T2230Z/
PALO ALTO IA-
517 PM CDT THU JUN 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PALO ALTO COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.
LAT...LON 4329 9476 4335 9476 4336 9452 4326 9455
TIME...MOT...LOC 2216Z 275DEG 19KT 4331 9469
$$
IAC063-052230-
/O.CON.KDMX.SV.W.0146.000000T0000Z-140605T2230Z/
EMMET IA-
517 PM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN EMMET COUNTY...
AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER INGHAM LAKE...
OR 9 MILES SOUTHEAST OF ESTHERVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
INGHAM LAKE...HIGH LAKE...SWAN LAKE AND WOLDEN COUNTY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.
LAT...LON 4329 9476 4335 9476 4336 9452 4326 9455
TIME...MOT...LOC 2216Z 275DEG 19KT 4331 9469
HAIL...1.00IN
WIND...60MPH
$$
LEE841
WWUS53 KDMX 052223
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT THU JUN 5 2014
IAC063-052233-
/O.EXP.KDMX.SV.W.0146.000000T0000Z-140605T2230Z/
EMMET IA-
523 PM CDT THU JUN 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET COUNTY WILL
EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.
LAT...LON 4329 9476 4335 9476 4336 9452 4326 9455
TIME...MOT...LOC 2222Z 282DEG 18KT 4331 9469
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:11 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 5, 4:11 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT THU JUN 5 2014 .SHORT TERM /TONIGHT/... ISSUED AT 411 PM CDT THU JUN 5 2014 SCATTERED THUNDERSTORMS DEVELOPED OVER WESTERN IOWA THIS AFTERNOON WHERE THE AIRMASS HAD DESTABILIZED COUPLED WITH FORCING ASSOCIATED WITH A SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS. THE SHORTWAVE SHOULD CONTINUE TO MOVE EAST THIS EVENING SHIFTING IT/S FORCING INTO AND THEN QUICKLY EAST OF CENTRAL IOWA. EXPECT THE AIRMASS OVER CENTRAL IOWA TO DESTABILIZE ENOUGH TO SUPPORT SCATTERED THUNDERSTORMS THIS EVENING MAINLY WEST AND NORTH. AS THE SHORTWAVE MOVES EAST THIS EVENING AND AS THE AIRMASS STABILIZES...THE THUNDERSTORMS SHOULD DISSIPATE. THE LACK OF LOW LEVEL JET SUPPORT SHOULD INHIBIT NOCTURNAL STORMS TONIGHT. WITH A WEAK HIGH PRESSURE OVER THE AREA FRIDAY MORNING AND ABUNDANT BOUNDARY LAYER MOISTURE...THERE SHOULD BE SOME PATCHY FOG EARLY. HOWEVER...NOT ENOUGH CONFIDENCE TO MENTION IN PUBLIC FORECAST. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 411 PM CDT THU JUN 5 2014 SOUTHERN GREAT LAKES HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE TO IMPACT IOWA INTO FRIDAY. STILL POTENTIAL FOR A FEW DIURNALLY DRIVEN AFTERNOON AFTERNOON THUNDERSTORMS. UPPER SHORT WAVE WILL MOVE ACROSS SOUTHERN NEBRASKA AND KANSAS AND APPROACH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. PRECIPITATION CHANCES FRIDAY NIGHT INTO SATURDAY MORNING NOT REAL STRAIGHT FORWARD DUE TO SEVERAL NEGATIVE FACTORS INTO CENTRAL IOWA. THETA-E ADVECTION WILL COMMENCE AHEAD OF THE SHORTWAVE WITH PWATS ACROSS FAR SOUTHERN IOWA APPROACHING 1.5 INCHES. RESIDUAL DRIER AIR FROM THE DEPARTING HIGH SHOULD LINGER INTO CENTRAL AND EASTERN IOWA INTO SATURDAY MORNING. IN ADDITION...THE LOW LEVEL JET WILL BE SUPPRESSED WELL TO THE SOUTH AND MORE FOCUSED OVER TEXAS AND OKLAHOMA AS THE UPPER FLOW IS PROGRESSIVELY ZONAL WITH SUB TROPICAL HIGH MOVING NORTH INTO THE SRN CONUS AND AN UPPER LOW MOVING ACROSS SOUTHERN CANADA. LARGE CANADIAN HIGH PRESSURE ALSO BE MOVING SOUTHEAST ALONG THE LEE SIDE OF THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS. THERE IS A RIBBON OF INSTABILITY INTO NORTHWEST IOWA EARLY SATURDAY AS A FRONTAL BOUNDARY AHEAD OF THE HIGH MOVES INTO THAT AREA. HAVE KEPT THE LIKELY POPS FOR SATURDAY THOUGH DIMINISHED THEM A BIT WITH THE OVERALL TRENDS FURTHERSOUTH WITH THE SYSTEM. THE MAIN POPS MAY VERY WELL BE EARLY MORNING PRECIPITATION OVER THE FAR SOUTH THEN POSSIBLE INITIATION ALONG THE BOUNDARY DURING THE AFTERNOON. THE SOUTHERN CANADA UPPER LOW WILL BE DICTATING THE UPPER FLOW AS IT MOVES OVER HUDSON BAY THIS LATE SATURDAY AND INTO EARLY NEXT WEEK. ANOTHER SHORT WAVE TROUGH WILL DROP SOUTHEAST AND INTO THE MIDWEST ON MONDAY AND BRING ANOTHER CHANCE FOR THUNDERSTORMS. THE UPPER FLOW WILL TRANSITION BACK TO ZONAL FOR THE END OF THE PERIOD WITH A RETURN TO SUBTROPICAL HIGH TO THE SOUTH AND BROAD LOW PRESSURE OVER CANADA. && .AVIATION...05/18Z ISSUED AT 1216 PM CDT THU JUN 5 2014 AREA OF STRATUS OVER SOUTH CENTRAL IOWA EARLY SHOULD LIFT AND BECOME A SCT-BKN DECK OF CU BY MID AFTERNOON. A SURFACE TROUGH SHOULD BE OVER FAR WESTERN IOWA BY LATE THIS AFTERNOON ALONG WITH AN AN INSTABILITY AXIS OVER WESTERN IA. THAT COUPLED WITH SOME WEAK FORCING AND NO CAP SHOULD RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. WHAT STORMS OCCUR SHOULD DISSIPATE QUICKLY THIS EVENING AS AIRMASS STABILIZES. WEAK SURFACE RIDGE AND PLENTIFUL BOUNDARY LAYER MOISTURE SHOULD RESULT IN AREAS OF FOG FRIDAY MORNING. FORECASTED IFR VISIBILITIES WITH NO CEILINGS FOR NOW. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JOHNSON LONG TERM...DONAVON AVIATION...JOHNSON
Hazardous weather outlook, Jun 5, 4:04 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 AM CDT THU JUN 5 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-060915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 404 AM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE CHANCES FOR THUNDERSTORMS BEGINNING LATE FRIDAY NIGHT AND CONTINUING THROUGH SATURDAY NIGHT AND IN THE FAR SOUTH ON SUNDAY. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR LATE SUNDAY NIGHT AND MONDAY AND AGAIN FOR TUESDAY AND WEDNESDAY. THE PROBABILITY OF ANY SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.